Medication Search: Combogesic
Learn about many of the available medications in our database.
acetaminophen - ibuprofen
How does this medication work? What will it do for me?
This combination product contains two medications: acetaminophen and ibuprofen. Acetaminophen belongs to the class of medications called analgesics (pain relievers) and antipyretics (fever reducers). Ibuprofen belongs to the class of medications known as nonsteroidal anti-inflammatory drugs (NSAIDs). Together they are used to treat fever and mild-to-moderate pain.
Acetaminophen is believed to work by reducing pain messages from getting through to the brain. It also works in the brain to reduce fever. Ibuprofen is believed to work by stopping the production of prostaglandins, which cause inflammation. It relieves inflammation and pain, as well as decreases fever.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.
What form(s) does this medication come in?
The recommended dose of acetaminophen – ibuprofen for adults is 1 or 2 tablets taken by mouth every 6 hours. If 2 tablets do not help with pain or fever, contact your doctor. No more than 12 tablets should be taken in a 24-hour period. In general, you should try to take the lowest amount of this medication for the shortest amount of time. Do not take acetaminophen-ibuprofen for more than 3 days for fever or for more than 5 days for pain without consulting your doctor.
Acetaminophen – ibuprofen should be taken with a full glass of water. It may be taken with or without food.
Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.
It is important to take this medication exactly as directed by your doctor.
If you are taking this medication on a regular schedule and you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice .
Store this medication at room temperature, protect it from light and moisture, and keep it out of the reach of children.
How should I use this medication?
Each white, biconvex, capsule-shaped, film-coated tablet contains 325 mg of acetaminophen and 97.5 mg of ibuprofen. Nonmedicinal ingredients: croscarmellose sodium, corn/maize starch, magnesium stearate, microcrystalline cellulose, Opadry white OYLS 58900 film coating (hypromellose, lactose monohydrate, macrogol, sodium citrate dihydrate, and titanium dioxide), pregelatinized starch, and talc.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
Who should NOT take this medication?
Do not take this medication if you:
- are allergic to acetaminophen, ibuprofen, or any ingredients of the medication
- are allergic to other NSAIDs
- are in the third trimester of pregnancy (after 28 weeks)
- have any disorders affecting blood formation
- have a bleeding disorder or bleeding in the brain
- have an active peptic ulcer, a history of recurring ulcers, or an active inflammatory disease of the digestive system (such as Crohn’s disease or ulcerative colitis)
- have nasal polyps, or have had asthma, an allergic reaction, or an allergic-type reaction (e.g., difficulty breathing, wheezing, itchy skin rash, swelling of the face, throat, or tongue) to ASA (acetylsalicylic acid) or any other NSAIDs (e.g., ketorolac, indomethacin, naproxen)
- have severely reduced kidney function or kidney disease
- have severely reduced liver function or liver disease
- have high levels of potassium in the blood
- have systemic lupus erythematosus
- have severe, uncontrolled heart failure
- have recently had heart surgery or are having heart surgery in the near future
- are an alcoholic or regularly drink large amounts of alcohol
Do not give this medication to children or adolescents under 18 years of age.
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- abnormal dreams
- spinning sensation (vertigo)
- trouble sleeping
- vision changes (e.g., blurred vision, itching eyes)
Although most of the side effects listed below don’t happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- enlargement of breast tissue (men)
- fast or pounding heartbeat
- inability to completely empty the bladder
- increased blood pressure
- increased menstrual bleeding
- mood changes
- severe or persistent headache
- signs of clotting problems (e.g., unusual nosebleeds, bruising, blood in urine, coughing blood, bleeding gums, cuts that don’t stop bleeding)
- signs of kidney problems (e.g., change in the amount or colour of urine, increased urination at night, blood in the urine, swelling in the feet or legs)
- signs of liver problems (e.g., nausea, vomiting, diarrhea, loss of appetite, weight loss, yellowing of the skin or whites of the eyes, dark urine, pale stools)
- symptoms or worsening of inflammatory bowel disease (Crohn’s disease, abdominal pain, severe diarrhea, fatigue, weight loss)
- tingling of the hands and feet
Stop taking the medication and seek immediate medical attention if any of the following occur:
- signs of a serious allergic reaction (e.g., abdominal cramps, difficulty breathing, nausea and vomiting, or swelling of the face and throat)
- signs of bleeding in the stomach (e.g., bloody, black, or tarry stools; spitting up of blood; vomiting blood or material that looks like coffee grounds)
- signs of a severe skin reaction such as blistering, peeling, a rash covering a large area of the body, a rash that spreads quickly, or a rash combined with fever or discomfort
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
HEALTH CANADA ADVISORY
June 8, 2021
Health Canada has issued new information concerning the use of non-steroidal anti-inflammatory drugs (NSAIDs). To read the full Health Canada Advisory, visit Health Canada’s web site at www.hc-sc.gc.ca.
Alcohol: Chronic excessive use of alcohol may increase the risk of liver damage due to acetaminophen, even when acetaminophen is used at normal doses. If you drink 3 or more alcoholic beverages per day your risk of severe or possibly fatal liver damage is increased.
Allergy: If you have had a reaction to acetylsalicylic acid (ASA) or other NSAIDs (e.g., diclofenac, ketorolac, naproxen) that included a runny nose, itchy skin rash, nasal polyps, or shortness of breath and wheezing, you should not take this medication. If you experience symptoms of a severe allergic reaction (e.g., hives; difficulty breathing; wheezing; swelling of the face, tongue, or throat), get immediate medical attention.
Aseptic meningitis: This medication can rarely cause symptoms of aseptic meningitis (inflammation or swelling of the membranes around the brain and spinal cord that is not caused by bacteria). If you have an autoimmune condition (e.g., systemic lupus erythematosus, mixed connective tissue disease), you are more at risk for developing this. If you experience symptoms such as stiff neck, severe headache, nausea, vomiting, fever, or changes in consciousness, stop taking this medication can get immediate medical attention.
Avoiding overdose: Acetaminophen and ibuprofen are common ingredients in many non-prescription medications for cold and flu, pain, arthritis, and fever. Check the product label on all medications you are taking to make sure you are not exceeding the recommended dose of either medication. An overdose of acetaminophen can lead to potentially fatal liver damage.
Bladder problems: This medication may cause bladder pain, painful or difficult urination, or increased frequency of urination. If these symptoms occur without an explanation (e.g., infection), stop taking this medication and contact your doctor.
Blood clotting: This medication may reduce the ability of the blood to clot. If you are taking anticoagulants (e.g., warfarin, heparin) or have hemophilia or other blood disorders (e.g., low platelets), discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Blood pressure: Acetaminophen – ibuprofen may cause an increase in blood pressure, particularly for people who already have high blood pressure. If you are taking medications for blood pressure or are at risk of developing high blood pressure, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Gastrointestinal problems: People taking this medication have been known to experience stomach ulcers, perforation, and bleeding from the stomach. These complications can occur at any time and are sometimes severe enough to require immediate medical attention.
The risk of ulcers and bleeding increases for people taking higher doses of anti-inflammatory medications for longer periods of time. Stomach problems are also more likely to occur with alcohol use. Do not drink alcohol while taking this medication.
If you are prone to irritation of the stomach and intestines, particularly if you have had a stomach ulcer, bloody stools, diverticulosis, or other inflammatory disease of the stomach or intestines (such as ulcerative colitis or Crohn’s disease), discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Stop taking the medication and contact your doctor immediately if you experience symptoms or signs suggestive of stomach ulcers or bleeding in the stomach (black, tarry stools). These reactions can occur at any time without warning during treatment.
Heart attack and stroke: Like other anti-inflammatory medications, acetaminophen – ibuprofen may increase the risk of heart attacks, and strokes which may be fatal. The risk is greater with higher total daily doses and taking the medication for a long period of time. If you have had a heart attack or stroke, or are at risk of a heart attack or stroke, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Heart disease: Ibuprofen can cause fluid retention, which may make symptoms of congestive heart failure worse. If you have been diagnosed with congestive heart failure, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
If you are taking low-dose ASA for heart health, discuss with your doctor whether you should use ibuprofen.
Kidney function: Long-term use of ibuprofen may lead to a higher risk of reduced kidney function. This is most common for people who already have kidney disease, liver disease, or heart failure; for people who take diuretics (water pills); and for seniors.
Decreased kidney function or kidney disease can cause acetaminophen – ibuprofen to build up in the body, causing side effects. If you have reduced kidney function or kidney disease, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Liver function: Acetaminophen – ibuprofen may cause severe and potentially fatal liver damage. This risk is increased when acetaminophen is used for longer than recommended or at doses higher than recommended. Alcoholism and liver diseases such as hepatitis increase this risk. The total amount of acetaminophen taken in a day from all sources should not exceed 4,000 mg.
Contact your doctor immediately if you experience symptoms of liver problems such as fatigue, feeling unwell, loss of appetite, nausea, yellowing of the skin or whites of the eyes, dark urine, pale stools, abdominal pain or swelling, and itchy skin.
Potassium levels: There is a risk of high levels of potassium in the blood for people who take NSAIDs, including ibuprofen. People most at risk are seniors; those who have conditions such as diabetes or kidney failure; and those taking beta-blockers (e.g., metoprolol), angiotensin converting enzyme (ACE) inhibitors (e.g., ramipril), or some diuretics (water pills). If you experience unexplained nausea, fatigue, muscle weakness or tingling sensations, contact your doctor as these are possible symptoms of too much potassium in the blood.
Reduced alertness/dizziness: Acetaminophen – ibuprofen may cause drowsiness, dizziness or a sensation of spinning, any of which can affect your ability to drive or operate machinery. Avoid these and other hazardous tasks until you have determined how this medication affects you.
Pregnancy: This medication should not be used during pregnancy unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately. Acetaminophen – ibuprofen, like other medications that contain NSAIDs, should be avoided after 20 weeks into pregnancy and must not be taken in the last 3 months of pregnancy.
This medication may reduce your ability to become pregnant. Taking this medication while trying to become pregnant is not recommended.
Breast-feeding: This medication may pass into breast milk in small quantities. If you are a breast-feeding mother and are taking acetaminophen – ibuprofen, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.
Children: The safety and effectiveness of using this medication have not been established for children.
Seniors: Seniors may have a higher risk of side effects with this medication. The lowest effective dosage should be used under close medical supervision.
What other drugs could interact with this medication?
There may be an interaction between acetaminophen – ibuprofen and any of the following:
- acetylsalicylic acid (ASA)
- aminoglycoside antibiotics (e.g., amikacin, gentamicin, tobramycin)
- angiotensin-converting enzyme (ACE) inhibitors (e.g., enalapril, lisinopril, ramipril)
- angiotensin receptor blockers (ARBs; e.g., candesartan, irbesartan, losartan)
- anticoagulants (e.g., apixaban, dabigatran, dalteparin, enoxaparin, heparin, rivaroxaban, warfarin)
- "azole" antifungals (e.g., fluconazole, itraconazole, ketoconazole, voriconazole)
- beta-adrenergic blockers (e.g., atenolol, propranolol, sotalol)
- bismuth subsalicylate
- bisphosphonates (e.g., alendronate, etidronate)
- corticosteroids (e.g., dexamethasone, hydrocortisone, prednisone)
- diuretics (e.g., furosemide, hydrochlorothiazide, spironolactone)
- local anaesthetics (e.g., prilocaine, tetracaine)
- lumacaftor and ivacaftor
- multivitamin supplements
- non-steroidal anti-inflammatory medications (NSAIDs; e.g., ketorolac, indomethacin, naproxen)
- omega-3 fatty acids
- protein kinase inhibitors (e.g., dasatinib, imatinib, sorafenib)
- quinolone antibiotics (e.g., ciprofloxacin, norfloxacin, ofloxacin)
- seizure medications (e.g., carbamazepine, gabapentin, levetiracetam, phenobarbital, phenytoin, topiramate)
- selective serotonin reuptake inhibitors (SSRIs; e.g., citalopram, fluoxetine, paroxetine, sertraline)
- serotonin/norepinephrine reuptake inhibitors (SNRIs; e.g., desvenlafaxine, duloxetine, venlafaxine)
- sodium phosphates
- tricyclic antidepressants (e.g., amitriptyline, clomipramine, desipramine, trimipramine)
- vitamin E
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2022. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Combogesic